Epileptic boy in Britain dies after drug overdoseBy IANS
Saturday, November 13, 2010
LONDON - A five-year-old boy in Britain who was admitted to hospital after suffering from epilepsy has died after being given a massive drug overdose, a media report said Saturday.
Bailey Ratcliffe was admitted to a NHS hospital after having several seizures. He was given seven times too much of an anti-epilepsy drug by mistake, Daily Mail reported.
Now his family are furious that the hospital and staff responsible will escape prosecution.
Following a lengthy police probe, the Crown Prosecution Service (CPS) has decided there is ‘insufficient evidence’ for a realistic chance of a conviction for manslaughter by gross negligence.
Bailey’s mother Carrianne Ratcliffe, 30, said: “It has destroyed our lives. It’s disgusting.”
A probe found that Bailey, who was diagnosed with epilepsy aged two, was given 2,820 mg of phenytoin instead of 400 mg after being taken to the local hospital May 27 last year.
His condition deteriorated and he was put on a ventilator.
His heart then stopped beating and medics tried in vain for 30 minutes to resuscitate him.
CPS lawyer Alison Storey admitted that one doctor and two nurses at Dewsbury and District Hospital in West Yorkshire had “breached their duty of care”.
But she said: “I did not consider that it would be possible to prove to a jury that they did so ‘grossly’, that is that they acted with such indifference to the obvious and serious risk to Bailey’s life that their actions became criminal.”
The family are taking legal advice. Bailey’s grandmother, Tina Gordon, said: “I’m very angry and bitter now. Carrianne is just numb. She’s shut off.”
A hospital spokesman said: “We are deeply sorry for what happened.
“We have carried out a thorough investigation to learn from this tragedy.’